P/sunny
56°
P/sunny
Hi 71° | Lo 47°

Weighing Benefits and Risks Of Estrogen, Progesterone

Dear Dr. Roach: I am 66 years old. I have been taking Premarin (estrogen) in some form for 30 years, which I began taking for premature menopause after I had my ovaries removed. My doctor thinks I should continue taking it, but I am not sure. There is so much literature out there, and it is hard to know what to do. I am healthy, with no cardiac issues and no close family history of breast cancer. I have degenerative disc disease in my back, for which I take meloxicam. I take no other medications and am still working full time as a nurse. I would like some insight, please. — B.L.

Answer: There is indeed a great deal of often-confusing information about the pros and cons of taking estrogen in its many forms. Let me try to summarize what is known, some of which was just published in October.

Estrogen without a progesterone-type medication should not be taken by women with a uterus, as the risk for uterine cancer is high (about 1 percent, which doesn’t sound high, but it is 10 times the risk without estrogen). The risks are different for estrogen that is combined with progesterone. For example, estrogen with progesterone clearly increases the risk of breast cancer, whereas estrogen alone slightly reduces the risk for breast cancer. With or without progesterone, estrogen increases the risk of stroke, blood clots and gallbladder disease. Estrogen plus progesterone reduced risk of colon cancer.

The effect on heart disease depends on the age at which estrogen was started. Younger women have a small reduction in heart disease risk, especially when using estrogen alone. On the other hand, women who start at age 60 or older, or who are more than 10 years past menopause at the time of starting estrogen, had a significant increase in heart disease risk.

Most authorities recommend no more than five years of treatment with estrogen and progesterone. However, as you can see, some of the harms actually come from the progesterone (at least the kind used in the studies). You started estrogen in your 30s, so it is hard to use the data from the studies in your case, since it isn’t based on people quite like you.

With that in mind, I would ask why you are still taking it. Estrogen is the most effective treatment for symptoms of menopause, such as hot flashes. But if you could stop taking estrogen without having hot flashes, I’d recommend stopping it. Vaginal atrophy, if that’s a problem, is well treated with a topical cream preparations.

For estrogen only that’s taken after a hysterectomy, the risk of continuing to use estrogen probably is fairly low. However, I wouldn’t recommend taking it merely in order to prevent problems such as heart disease or osteoporosis.

Dear Dr. Roach: I have worn a sterling silver chain and cross for years. Over time, I have noticed that it’s gone from shiny to dark. I have never polished it. Right now it is almost black. Is it something in my body chemistry that does this? — V.S.

Answer: The black discoloration is tarnish, an oxidation of the metal. Even sterling silver can tarnish, and some people’s body chemistry can indeed make tarnishing more likely. Some people will complain of the dark discoloration on the skin if the tarnish rubs off on the skin. More-acidic sweat, and more traces of sulfur, will cause more tarnish.

This is very different from nickel allergy, which can cause mild but occasionally more severe skin reactions. Sterling silver does not contain nickel.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.